U.S. doctors online nowAsk doctors free
El Paso, TX
A 37-year-old female asked:

I've been spotting since i received my last depo-provera shot almost 3 months ago.i've been on the shot for almost three years..is this normal?

2 doctor answers2 doctors weighed in
Dr. Jeff Livingston
Obstetrics and Gynecology 23 years experience
Depo bleeding: Bleeding on depoprovera is highly variable. There is no normal time for your period on this birth control method. Most have no periods. Some have irregular bleeding. Irregular bleeding can be annoying but it does not mean that the method is not working. This side effect is very typical of Progesterone only birth control methods.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Natalie Sieb
Family Medicine 15 years experience
Common side effect: One of the most common side effects we see from Depo injections is irregular periods, which can range from varying cycle lengths, to very heavy or very light periods, random spotting, or no bleeding at all. Depo is an effective contraceptive but there is still a chance for pregnancy. I would rule that out. Also, with your long term use, be aware your bone mineral density can decrease drastically.
Created for people with ongoing healthcare needs but benefits everyone.

Related questions

A 17-year-old female asked:
I've been on the Depo-Provera for a year and I decided to stop taking it so I didn't go to my last appointment. I've been spotting and having abdominal crams.
Dr. Jeff Livingston
Obstetrics and Gynecology 23 years experience
No surprise: Since you stopped taking Depo then one would expect your menstrual cycle to return. Depo wears off slowly so it may take awhile for cycles to resume n... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A 18-year-old female asked:
I haven't had my period since september the 25th i believe I've had spotting here and there but thats it i was on the Depo-Provera shot but i got the last shot ?
Dr. Edward Jacobs
Obstetrics and Gynecology 47 years experience
See your doctor: And get a pregnancy test....Failuyre rate of Depo Provera (medroxyprogesterone) is very low but not zero.
Created for people with ongoing healthcare needs but benefits everyone.
View all answers
A 22-year-old female asked:
I started Depo-Provera n june'13, got the last shot sept'13 I have been spotting since june'13, its mar'14 its very light now but what can I take to stop it?
Dr. Jane Van Dis
Obstetrics and Gynecology 19 years experience
Estrogen: Progesterone has the effect sometimes of causing what we refer to as, an unstable uterine lining. A birth control pill, which has both estrogen and p... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A female asked:
I've been on the Depo-Provera shot for a little over a month with no cycle then I was a little for my last one and started spotting I got the shot yesterday and still spotting. I was wondering if the spotting would stop? Also if I wanted to switch from D
Dr. Leila Hashemi
Internal Medicine 22 years experience
Depo: Hi, it is not unlikely to miss a period and have spotting. this could take up to 4-6 months before you become regular, please ask ur question regardin... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A 19-year-old female asked:
I been on the Depo-Provera shot since mid oct and I been spotting for over a month every single day is if normal ?
Dr. Mary David
Specializes in Obstetrics and Gynecology
Yes: Irregular bleeding is the most common side-effect after th first Depo shot. This should be better after the next shot and gone by the 3rd. However, a ... Read More
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Jun 30, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.